Alert archive / California / Wind Advisories in 2019
Wind Advisory 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Feb 16, 2019, 2:49 PM PST for San Bernardino County, California. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2019, 2:49 PM PST (22:49 UTC)
- Expired
- Feb 17, 2019, 10:00 PM PST
- In force
- 31 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WWUS75 KVEF 162249 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 249 PM PST Sat Feb 16 2019 CAZ523-525-171200- /O.NEW.KVEF.WI.Y.0007.190216T2249Z-190218T0600Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 249 PM PST Sat Feb 16 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST SUNDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect until 10 PM PST Sunday. * WINDS...West to northwest winds 25 to 35 mph with gusts to 45 mph. * TIMING...Strong winds will persist across the Western Mojave Desert and Morongo basin tonight through Sunday evening. * IMPACTS...A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these strong winds. Take action to secure trash cans...lawn furniture...and other loose or lightweight outdoor objects. && $$
4 follow-up statements
649 WWUS75 KVEF 170322 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 722 PM PST Sat Feb 16 2019 CAZ523-525-171500- /O.CON.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 722 PM PST Sat Feb 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY... * WINDS...West to northwest winds 25 to 35 mph with gusts to 45 mph. * TIMING...Strong winds will persist across the Western Mojave Desert and Morongo basin tonight through Sunday evening. * IMPACTS...A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these strong winds. Take action to secure trash cans...lawn furniture...and other loose or lightweight outdoor objects. && $$
810 WWUS75 KVEF 171114 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 314 AM PST Sun Feb 17 2019 CAZ523-525-172030- /O.CON.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 314 AM PST Sun Feb 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...West to northwest winds 25 to 35 mph with gusts to 45 mph. * TIMING...Winds will persist through this afternoon and decrease this evening. * IMPACTS...A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these strong winds. Take action to secure trash cans...lawn furniture...and other loose or lightweight outdoor objects. && $$ Morgan
234 WWUS75 KVEF 172028 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1228 PM PST Sun Feb 17 2019 CAZ523-525-180600- /O.CON.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 1228 PM PST Sun Feb 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...West to northwest winds 25 to 35 mph with gusts to 45 mph. * TIMING...Wind speeds will peak again late afternoon through early evening then gradually decrease toward 10 PM PST. * IMPACTS...A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these strong winds. Take action to secure trash cans...lawn furniture...and other loose or lightweight outdoor objects. && $$
056 WWUS75 KVEF 180600 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1000 PM PST Sun Feb 17 2019 CAZ523-525-180700- /O.EXP.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 1000 PM PST Sun Feb 17 2019 ...WIND ADVISORY HAS EXPIRED... Winds have decreased below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 16, 10:15 AM PST, 4 hours 34 minutes earlier.
Area forecast discussion, Feb 16, 10:15 AM PST, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1015 AM PST Sat Feb 16 2019 .SYNOPSIS...An abnormally cold weather pattern will persist over our region this weekend and much of next week. This will allow cold low pressure systems to drop out of Western Canada and bring chances for snow down to the desert floors. && .UPDATE...No immediate changes to the forecast are needed. Attention will be focused on the cold upper low currently circulating over northern California/Nevada that will slide down over our region Sunday...potentially bringing snow accumulations to impact travel at elevations above 4500 feet Sunday afternoon and evening across Southern Nevada and nearby areas of Southeast California and Northwest Arizona. Isolated to scattered snow showers will be possible down to the desert floors, around 2000-2500 feet, late Sunday afternoon and evening. The next focus will be a potentially more significant snow producing system for the Mojave Desert Region Thursday. The 12Z GFS and 00Z ECMWF deterministic models remain consistent at dropping a cold trough down through California and spinning it up into a closed low around Southern California/Nevada by Thursday afternoon/evening. GEFS and ECMWF ensembles also continue to be supportive of this pattern. It is still a long way off to get too focused on details for specific locations, but confidence will increase as models remain consistent the next few days. && .PREV DISCUSSION...308 AM PST .SHORT TERM...through Monday night. Cold front was located from Death Valley through northern Clark County to the AZ/UT border at 2 AM PST and moving very slowly south. A few showers were persisting from Desert Rock through Colorado City, and should decrease through the morning. The next shortwave trough will bring precip chances back to the southern Great Basin this evening, spreading across much of the region on Sunday. Snow levels will be down to 2000-3000 feet, which will bring snow down to the desert floors in many areas. Amounts do not look significant, but could still cause significant travel issues in areas such as I-15 between Baker and Primm and Highway 160 between Pahrump and Las Vegas. The last remnants of this storm will exit stage right on Monday. Another concern will be wind in the Barstow area. Models suggest borderline Wind Advisory conditions today and again tomorrow. Chose not to issue one for today, but wind speeds today will give a good clue as to whether one is needed for tomorrow. .LONG TERM...Tuesday through Saturday. After a brief quiet and dry period Tuesday and Tuesday night, the weather pattern becomes active again as a potent upper level low digs down from the Pacific Northwest, strengthening as it does so. Models are coming into better agreement with the timing and strength of this system, so confidence is increasing that we will see another round of impactful weather Wednesday night through Friday morning, though details are still to be worked out. Better forcing punches into the region Wednesday night on the nose of a vorticity lobe, which should allow for precipitation to overspreads the region by Thursday morning. A closed upper level low slowly shifts through the area through the day before slowly exiting on Friday. Thursday looks to be the most impactful timeframe with the best forcing and increasing moisture. While the moisture wont be hugely impressive, it will be slightly above normal based on PWAT climatology, especially Thursday afternoon and evening. With ample forcing and some moisture to work with, thinking there will be widespread precipitation through the period. Increased precip chances from the previous forecast for Thursday and Thursday night, focusing the best chances Thursday 18Z- Friday 06Z. There is some model discrepancy on how quickly precipitation will end as the low is slow to exit, so lingered chance for precipitation in Mohave county through the day Friday. Low possibility for heavy precipitation for southern CA, southern NV and western AZ. Moisture could be better, with only some hints at an increase IVT transport into the mentioned region...but with strong forcing and some convective elements as LIs drop below zero for a time Thursday afternoon, we could see heavier rates. A cold airmass will be in place through the event. Low elevation snow will be possible, with the potential for a few inches in parts of Mohave County. Increasing confidence in snow levels down to 3500ft, with the potential for lower, especially in any stronger bands of precipitation with evaporative cooling. After the system exits, current long term models show a potential pattern change for the weekend with the flow flattening out, however confidence is low as this is a progressive pattern and could change in time. Temperatures through the period will remain below normal. The coldest days should be Tuesday and Wednesday where locations will be running 10-20 degrees below normal. Temperatures moderate somewhat after that, but will still be cool for this time of the year. && .AVIATION...For McCarran...West-northwest winds generally less than 10 knots will continue through the afternoon. Diurnal winds will set up for tonight into Sunday morning. Clouds at or above 10kft are possible at times. For the rest of southern Nevada, northwest Arizona and southeast California...Lighter winds are expected today across the region. The exception will be near DAG where gusty west winds will continue through the day and much of the night. It will be dry, with VFR clouds at times. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Adair SHORT TERM...Morgan LONG TERM/AVIATION...Wolf For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:42 PM PST | Winter Weather Advisory | VEF | San Bernardino | 44 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.